Texas, 2021

Tornadoes and Flash Flooding in Texas, May 17 to 19, 2021

May 17 to 19, 2021 · NWS EWX · 14 events in 8 counties and zones

An upper level low moved slowly across the southwestern US and generated several rounds of thunderstorms over South Central Texas. Storms during this period produced two tornadoes, damaging winds, large hail, and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low moved slowly across the southwestern US and generated several rounds of thunderstorms over South Central Texas. Storms during this period produced two tornadoes, damaging winds, large hail, and heavy rain that led to flash flooding. Most of the severe weather occurred in two periods on May 18: the early morning and the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 17, 5:47 AM CST, 5 hours 46 minutes earlier.

Area forecast discussion, May 17, 5:47 AM CST, 5 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
647 AM CDT Mon May 17 2021

.AVIATION (12Z TAFS)... /NEW/

Yet another tricky forecast for area terminals. The main challenge
will be determining when exactly VFR returns and for how long, plus
determining the timing of thunderstorms over the next 24 to 30 hours.
At AUS, expecting some scattered storms to work through between 17Z
and 19Z, so put a TEMPO group in, however, confidence is not terribly
high. Used PROB30 group for late tonight as thunderstorms develop out
west and propagate eastward. Meanwhile, at SAT/SSF, expect MVFR
ceilings to continue through early afternoon before VFR CIGs return
for the rest of the afternoon/early evening. Rain and thunderstorms
look fairly likely after midnight, so a PROB30 was needed. How long
storms linger through Tuesday morning is anybody's guess. Models are
all over the place, so for now, will err on the side of caution and
keep mention in through 12Z tomorrow morning. At Del Rio, expect IFR
CIGs briefly followed by MVFR through 16Z, then VFR through the
afternoon. Substantial sfc heating will aide in the development of
thunderstorms, which could produce large hail, damaging winds, and
flash flooding. Conditions should improve after 06Z.

&&

.PREV DISCUSSION... /ISSUED 407 AM CDT Mon May 17 2021/

SHORT TERM (Today through Tuesday)...
An active 24-36 hours are ahead of us, with several rounds of strong
to severe thunderstorms, along with the threat for heavy rain that
could lead to flash flooding. The well-advertised upper level low is
currently located over northwestern Arizona, as analyzed by GOES 16
water vapor imagery early this morning. Ongoing convection continues
to our north over north Texas and even into portions of central
Texas. Locally, some patchy drizzle is possible, along with the
occasional light rain shower through sunrise Monday. Some rumbles of
thunder may mix in through early morning as well, generally along
and east of the I-35 corridor.

By early afternoon, we should start to see low clouds break,
allowing sunshine to filter through by mid afternoon. With more
cloud cover expected east, temperatures will be warmer the further
west you go, as daytime heating will be maximized over the Rio
Grande Plains. Temperatures should manage to get well into the 90s
out near Del Rio and Eagle Pass, resulting in rapid destabilization
of the atmosphere. This will set the stage for what looks to be a
rather active evening for our western zones. The latest SPC severe
outlook places areas west of a Rocksprings to Del Rio line in an
Enhanced risk, with area west of a Burnet to Kerrville to Eagle Pass
line in the Slight risk. The remainder of the region is within a
Marginal risk. The primary concerns right now are large hail (with
some very large hail greater than 2 inches possible), along with
damaging winds. Additionally, there appears to be a brief threat for
an isolated tornado or two over the Rio Grande Plains this evening.
With good veering in the low levels, 0-3km SRH values of 150-250
m2/s2, as well as very high SBCAPE of over 4000 J/kg, an storm that
can become surface-based coming off the Serranias del Burro Mtns
could develop some rotation. Very strong updrafts are also expected,
with steep LL lapse rates of 7-8 C/km, very steep Mid Level lapse
rates of 8.5-9 C/km, and 0-6 km Bulk Shear on the order of 40-50
kts, storms will have no trouble supporting very large hail stones.
Convection should initially be supercellular in nature, but once it
moves east of Rio Grande, it should grow upscale into one or two
clusters and push eastward. A flash flooding threat could also
materialize, as locally heavy rain is expected. Where storms
eventually develop will have big implications on who sees the
heaviest rainfall. Have considered issuing a flash flood watch, but
with confidence still fairly low for today in it's occurrence, and
better ingredients for flooding moving in Tuesday and beyond, will
opt to let later forecasts determine timing and length of a watch
for portions of the CWA.

On Tuesday, morning storms look like a good bet, especially if
storms can organize out west and push eastward through the morning
hours. Heavy rain and flash flooding will be possible, with upwards
of 1-2" possible through midday in the heaviest downpours. The
really heavy stuff looks to arrive later in the day, but significant
differences in the placement and timing have been noted over the
last several runs of higher resolution models. The latest NAM-3km
depicts a complex of storms forming into an MCS and propagating
southward out of west and north Texas early Tuesday, and then
teaming up with the complex of storms developing over our western
CWA. Storms look to approach the I-35 corridor by sunrise and
continue through midday before weakening. Additional storm
development is expected by early to mid afternoon in the wake of
morning convection, with very heavy rainfall possible, especially
over the Hill Country and north of the Highway 21 corridor. The
biggest question will ultimately be where the heaviest rain and
storms setup. As of this writing the WPC has portions of our extreme
northern CWA under a Moderate risk for flash flooding, with the Hill
country and areas north of the I-10 corridor in a Slight risk zone.
No matter how things unfold, the signals for heavy rain and flash
flooding are hard to ignore, with PWATs some 150% of normal, along
with many models spitting out a swath of 2-4" of rain by late
Tuesday evening over the Hill Country and I-35 corridor. Finally,
some strong to severe storms are also possible Tuesday afternoon and
evening, generally north of a Fredericksburg to Kyle to La Grange
line. With MLCAPE of 2500-3500 J/kg, 0-6 km Bulk shear of 25-35 kts,
and ML lapse rates of 7-8 C/km, multicellular storms are expected to
form into a line fairly quickly late in the afternoon and through
the evening hours. Large hail and damaging winds will be the primary
hazards.

LONG TERM (Tuesday Night through Sunday)...
As the upper level trough lifts out into the Plains it extends into
Texas and northeastern Mexico. An upper level flow off the Pacific
and lower level flow off the Gulf of Mexico increase moisture over
South Central Texas further. PWs of 1.5 to 2 inches are expected
from the eastern Hill Country, across the I-35 corridor to the
Coastal Plains and are about 200% of seasonal normals. Strong upward
forcing and elevated instability will result in scattered to numerous
showers and thunderstorms on Wednesday. The main threat will be heavy
rains that may become more widespread with an increasing possibility
of flash flooding and perhaps river flooding due to saturated soils
from earlier rains. WPC has areas generally along and east of US 281
in a moderate risk of excessive rainfall, with areas west to US 83 in
a slight risk, and west of there in a marginal risk. There is also
possibility of isolated strong to severe storms.

The southern portion of the trough becomes centered over southern
Texas on Thursday, then gets stretched and slowly weakens Friday
through Sunday as an upper level ridge over the southeastern states
shifts to the lower Mississippi Valley while an upper level low
remains centered over the Great Basin. Moist upper level flow gets an
enhancement by the western Caribbean while moist lower level from
the Gulf of Mexico remains. Strong upward forcing of the unseasonably
moist airmass will allow for more rounds of showers and
thunderstorms especially along and east of US 83. The threat of heavy
rains and flooding will continue through the weekend while the
threat for strong to severe storms wanes.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              86  72  84  68  80 /  40  50  90  70  80
Austin Bergstrom Intl Airport  86  72  84  68  80 /  40  50  90  70  80
New Braunfels Muni Airport     87  72  85  70  82 /  20  50  90  60  80
Burnet Muni Airport            84  70  83  68  79 /  40  60 100  60  70
Del Rio Intl Airport           94  72  94  70  86 /  20  60  20  30  50
Georgetown Muni Airport        85  72  83  68  79 /  40  60 100  70  80
Hondo Muni Airport             89  72  87  70  81 /  10  50  70  50  70
San Marcos Muni Airport        86  72  85  68  80 /  30  50  90  70  80
La Grange - Fayette Regional   86  74  86  72  82 /  40  30  80  70  90
San Antonio Intl Airport       86  72  84  70  80 /  20  50  90  60  80
Stinson Muni Airport           89  73  86  71  82 /  20  40  80  50  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Morris
Long-Term...04
Hazardous weather outlook, May 17, 3:10 AM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
410 AM CDT Mon May 17 2021

TXZ171>173-183>194-202>209-217>225-228-180915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
410 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are expected to form over the Rio
Grande Plains this evening and move eastward. Large hail and
damaging winds are the primary hazards. An isolated tornado cannot
be ruled out west of a Rocksprings to Eagle Pass line this
evening. Locally heavy rainfall that could lead to flash flooding
is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and thunderstorms are possible this
week. Thunderstorms could be strong to severe at times. Locally
heavy rainfall and flooding are also of a concern, especially
Tuesday and Wednesday, with a flash flooding threat increasing for
areas along and east of the I-35 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and/or flash flooding
to the National Weather Service.

In the hours before

Special weather statement, May 17, 10:36 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1136 AM CDT Mon May 17 2021

TXZ172-171730-
Burnet TX-
1136 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET COUNTY UNTIL
1230 PM CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lampasas, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Burnet
County.

LAT...LON 3095 9786 3100 9840 3103 9840 3103 9791
TIME...MOT...LOC 1636Z 269DEG 19KT 3109 9832

MO
Special weather statement, May 17, 10:58 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1158 AM CDT Mon May 17 2021

TXZ171-172-171745-
Llano TX-Burnet TX-
1158 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND WESTERN
BURNET COUNTIES UNTIL 1245 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bluffton, or 7 miles northwest of Buchanan Dam, moving east at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Buchanan Dam, Gainesville,
Granite Shoals, Horseshoe Bay, Meadowlakes, Buchanan Lake Village,
Highland Haven, Inks Lake State Park, Lone Grove, Watson, Bluffton,
Lake Victor, Stolz, Sunnylane, Longhorn Cavern State Park and Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3096 9800 3049 9824 3073 9867 3092 9852
      3093 9842 3094 9842 3095 9845 3097 9845
      3098 9844 3100 9845 3100 9839
TIME...MOT...LOC 1656Z 284DEG 24KT 3084 9850

PLATT

The radar

The Ft Hood radar (KGRK), 88 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.

Hail, Burnet

When
May 17, 11:33 AM CST
Where
Burnet County, 4.21 mi W of Burnet Craddock Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
30.760, -98.300

Thunderstorm Wind, Bexar

When
May 18, 1:20 AM CST
Where
Bexar County, 3 mi SSE of San Antonio
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.380, -98.471

A thunderstorm produced wind gusts estimated at 65 mph that knocked down some one inch diameter tree limbs in southern San Antonio.

Thunderstorm Wind, Comal

When
May 18, 1:14 PM CST
Where
Comal County, 1.83 mi NE of Bulverde
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
29.750, -98.450

A thunderstorm produced wind gusts estimated at 75 mph that broke large tree limbs that were four to five inches in diameter.

Hail, Comal

When
May 18, 2:24 PM CST
Where
Comal County, 2.27 mi NW of New Braunfels
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
29.720, -98.160

A thunderstorm produced quarter and larger size hail on the west side of New Braunfels.

Hail, Comal

When
May 18, 2:34 PM CST
Where
Comal County, 3.17 mi NE of Gruene
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
29.760, -98.060

Thunderstorm Wind, Guadalupe

When
May 18, 2:36 PM CST
Where
Guadalupe County, 2.75 mi NE of Clear Spg
Measured
57 kt (66 mph) estimated gust
Reported by
ASOS
Coordinates
29.700, -98.040

A thunderstorm produced wind gusts measured at 66 mph by the ASOS at New Braunfels Regional Airport.

Hail, Hays

When
May 18, 3:09 PM CST
Where
Hays County, 0.91 mi SE of Kyle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.970, -97.860

A thunderstorm produced quarter size hail in Kyle.

Thunderstorm Wind, Hays

When
May 18, 3:20 PM CST
Where
Hays County, 3.29 mi SSE of Buda
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.040, -97.820

A thunderstorm produced wind gusts estimated at 70 mph that knocked down a few trees in Buda.

Thunderstorm Wind, Lavaca

When
May 18, 3:50 PM CST
Where
Lavaca County, Sublime
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.480, -96.800

A thunderstorm produced wind gusts estimated at 75 mph that damaged a barn and some trees near Sublime.

Tornado, Lavaca

When
May 18, 3:54 PM CST to 3:58 PM CST
Where
Lavaca County, 1.25 mi NW of Sublime to 2.87 mi NW of Sublime
Rating
EF1
Path length
1.62 mi
Path width
150 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
29.494, -96.814

Video evidence and an NWS Storm Survey confirmed a tornado touched down roughly one mile northwest of Sublime, south and east of CR 142. The tornado moved northwest and severely damaged a small house as well as snapped large tree branches. Wind speeds at this point were estimated to be 80-100 mph. The tornado crossed CR 142 between CR 159 and CR 143, west of the Navidad River, and continued through open farm land producing sporadic tree damage. The tornado then crossed CR 138 at the Navidad River, completely snapping three foot diameter tree trunks of a few trees near their bases and snapping large limbs of several other trees. Wind speeds at this point were also estimated to be 80-100 mph. The tornado dissipated to the northwest of CR 138. Sporadic straight-line wind damage, in the form of snapped tree limbs, was also observed along CR 159, 211, and 138, west of the tornadic circulation.

Tornado, Fayette

When
May 18, 5:42 PM CST to 5:52 PM CST
Where
Fayette County, 1.43 mi S of Swiss Alp to 1.77 mi WNW of Ammansville
Rating
EF1
Path length
3.27 mi
Path width
400 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.759, -96.919

The combination of an NWS damage survey and storm chaser video and documentation has concluded that an EF1 tornado occurred during the early evening hours of May 18th near Swiss Alp, TX in Fayette County. The tornado occurred in a large cluster of storms that were generally moving east across Fayette County. There were multiple mid-level circulations evident on radar during this event. So while a single tornado path has been created, there may have been other smaller satellite tornadoes or vortices that caused minor wind damage in other areas of Fayette County that evening. Storm Chaser video|showed a multi-vortex tornado on the ground near Swiss Alp and this discussion is the best conclusion we have on the path, width and strength of that tornado. Based on video, storm reports, and tree damage, it appears the tornado first touched down around 6:42 PM CDT just west of Hwy 77near the intersection of Hwy 77 and CR 956. Some minor tree damage was found in this area as well as power poles snapped on Hwy 77. As the tornado crossed Hwy 77, it became larger and multi-vortex as it moved northeast across open pasture and farmland. At approximately 6:48 PM CDT it caused significant damage to a cattle farm approximately one mile south of FM 1383. Metal roofing was removed from multiple cattle shade shelters, there was roof damage to|the business office, and partial structure collapse and roof damage to the main covered building, and cattle working area. Several trees had significant trunk and branch damage on the property as well. Metal roofing material was found several hundred yards away. The tornado continued to move northeast and eventually crossed Berger|Rd. Several trees were snapped along Berger Rd. and adjacent properties. It is not totally clear where the tornado dissipated as some sporadic minor tree damage was found farther NE by about a mile. Due to the weak nature of the damage, we elected to end the track just east of Berger Rd. at 6:52 PM CDT. Based on the damage seen on the ground, it is estimated that peak winds were near 100 mph (EF1) and the tornado was several hundred yards wide when it was multi-vortex. It was on the ground for a little over 3 miles.

Flash Flood, Fayette

When
May 18, 6:28 PM CST
Where
Fayette County, Flatonia Muni Arpt to 0.46 mi W of Flatonia Muni Arpt
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
29.700, -97.100

Thunderstorms produced heavy rain that led to flash flooding. FM 609 was flooded under I-10 in Flatonia.

Flash Flood, Fayette

When
May 18, 8:58 PM CST
Where
Fayette County, 0.91 mi NE of La Grange to 3.05 mi N of Muldoon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.910, -96.860

Thunderstorms produced heavy rain that led to flash flooding. The Fayette County Sheriff reported five water rescues and multiple roads closed around the county.

Hail, Val Verde

When
May 19, 1:30 PM CST
Where
Val Verde County, 4.79 mi SSE of Amistad Res East
Measured
1 in hail
Reported by
Public
Coordinates
29.440, -100.960

A thunderstorm produced quarter size hail in Lake View north of Del Rio.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961348, 961364, 961350, 961351, 961353, 961355, 961356, 961357, 961358, 961421, 961432, 961360, 961361, 961362.